top of page

Drug Allergy

Step right up and identify the drug allergy


It’s easy to confuse “drug side effect” with “drug allergy.” Sedation and constipation with opioids: drug side effect. Rash and difficulty breathing with penicillin: drug allergy. They’re all bad, of varying degrees. But there are important distinctions between drug side effect and drug allergy. Drug side effects are unwanted but predictable effects that drugs can cause. Drug side effects result from the pharmacodynamics of the drug, and can affect anyone who is given enough of a drug. A drug allergy, also called drug hypersensitivity, is a bad reaction to a drug that happens when the body's immune system responds to a drug as if it were a dangerous invader and tries to fight it off. Drug allergy is unpredictable, but thankfully, accounts for only 5-10% of adverse drug reactions.


Understandably, the aversion to the negative effects of medications makes many folks list any drug that has ever triggered a negative experience as a “drug allergy.” The danger in wantonly making a list of drug allergies is that it limits the patient’s therapeutic options. Medical practices should ask for details of the drug allergy to weigh the risks and benefits of blackboxing that medication for the patient. Less meticulous practices may assume that the medications listed under “allergies” triggered severe or life threatening side effects and exclude them and all other medications under the same drug class from use. Alrighty then. Aspirin and tea tree oil, it is, for all medical conditions. Clearly, this scenario won’t play out in the patient’s favor when dealing with, say, flesh-eating bacteria.


It’s important for everyone to distinguish between their true drug allergies from drug side effects. 


Obviously, it’s important to flag medications that have severe or life-threatening side effects. Call for an ambulance if any of the following symptoms develop after taking a medication:

  • Wheezing or trouble breathing

  • Chest tightness or pain

  • Sensation you may pass out or passing out

  • Swelling of your face, lip, tongue, or throat


As is often the case, however, the first sign of the immune system going haywire in response to the medication may be subtle: 

  • Raised, red patches of itchy skin (or hives)

  • Facial flushing

  • Swelling of the hand, feet

  • Feeling lightheaded

  • Nausea, vomiting, belly pain

Ignore the symptoms, and the next time the body encounters the same drug, the immune system may go full throttle all the way to the emergency room. 


Severe or life-threatening reactions that occur within an hour or so after taking a drug is a no-brainer. Yup, that’s what’s called an “immediate” drug allergy. It usually happens with drugs that a patient had taken before without problem. But to further complicate the connection between medication and allergic drug reaction, sometimes, a rash may not appear until several days after taking the drug. Often, this type of delayed drug allergy does not involve swelling, trouble breathing, or other severe symptoms. The most severe form of delayed drug allergy, however, not only causes rash with blisters, but may also involve other organs including the liver, kidneys, lungs, and heart. 


If you’re not sure if the rash or other adverse reactions are signs of a drug allergy, err on the side of caution:

  • Tell your doctor about any adverse reaction you experience while taking a medication. Work with your doctor to distinguish true drug allergy from unwanted drug side effect.

  • Keep a list of any drugs you are currently taking and make special note if you have had past reactions to specific medications. 

  • Share this list with your providers and pharmacist



コメント


bottom of page